Alert archive / Michigan / Special Weather Statements in 2021

Special Weather Statement, NWS Grand Rapids, MI

August 9, 202110 counties in Michigan

NWS Grand Rapids, MI issued this special weather statement at Aug 9, 2021, 11:41 PM EDT for 10 counties in Michigan. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2021, 11:41 PM EDT (03:41 UTC)
Expired
Aug 10, 2021, 2:45 AM EDT
In force
3 hr
Issued by
NWS Grand Rapids, MI
Hail
0.25 in
Wind
40

Counties Allegan County, MI, Barry County, MI, Calhoun County, MI, Clinton County, MI, Eaton County, MI, Ingham County, MI, Ionia County, MI, Jackson County, MI, Kalamazoo County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 38 km from the middle of the area, began a volume at 03:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 3.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2021-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 532 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2021-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
532 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

483 
WWUS83 KGRR 100341
SPSGRR

Special Weather Statement
National Weather Service Grand Rapids MI
1141 PM EDT Mon Aug 9 2021
 
MIZ057>059-064>067-071>074-100645-
Kalamazoo MI-Clinton MI-Ingham MI-Ionia MI-Calhoun MI-Eaton MI-
Allegan MI-Barry MI-Van Buren MI-Jackson MI-Kent MI-
1141 PM EDT Mon Aug 9 2021

...Strong thunderstorms will impact portions of Calhoun, Van Buren,
Allegan, Jackson, southern Kent, Ingham, southern Ionia, Barry,
Clinton, Kalamazoo and Eaton Counties through 245 AM EDT...

At 1140 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Wyoming to near Otsego to near
Bridgman. Movement was east at 50 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Grand Rapids...        Lansing...             Kalamazoo...
Portage...             Jackson...             Ionia...
Charlotte...           Albion...              Mason...
St. Johns...           Hastings...            Marshall...
Battle Creek...        Eaton Rapids...        Allegan...
South Haven...         Portland...            Lowell...
Paw Paw...             Wyoming...             

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Heavy rainfall is also occurring with these storms and may lead to 
localized flooding. Do not drive your vehicle through flooded 
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4207 8622 4224 8622 4224 8637 4256 8624
      4277 8592 4277 8578 4286 8578 4297 8562
      4299 8436 4278 8436 4278 8416 4207 8414
TIME...MOT...LOC 0340Z 263DEG 45KT 4279 8570 4247 8571 4196 8653 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

NJJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Aug 9, 8:54 PM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 9, 8:54 PM EDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
854 PM EDT Mon Aug 9 2021

LATEST UPDATE...
Update

.SYNOPSIS...
Issued at 335 PM EDT Mon Aug 9 2021

- Heavy Rain Threat Tonight / Severe storms possible

- Quiet Tuesday during the day/ storms at night

- Storms Wednesday into Thursday with cold front

- Cooler over the weekend then warmer again

&&

.UPDATE...
Issued at 854 PM EDT Mon Aug 9 2021

Heavy rain can be expected for parts of west-central Lower
Michigan tonight. Please reference the Weather Prediction Center's
Mesoscale Precipitation Discussion (MPD) #748 for additional
details. We are already seeing an influx of 72+ dewpoints into the
Muskegon area from the southwest. Some areal flooding is possible,
but as noted in the MPD, this will be mitigated by recent
precipitation deficits across the area.

Associated with this moisture influx area is a diffuse warm front
and associated low-level directional shear that is providing
enough helicity for briefly spinning showers (interesting how
vertical development has not been great enough for ice production
and lightning). This will continue to be the case for a while.
There is some effective storm relative helicity and elevated
instability (MUCAPE > 1000 J per kg) that will be impinging
southwest Lower MI later this evening and this will have to be
watched with discrete cells moving in from southern Lake MI.

&&

.DISCUSSION...(This evening through next Monday)
Issued at 335 PM EDT Mon Aug 9 2021

- Heavy Rain Threat Tonight / Severe storms possible

Not much change from what I wrote around 11 am this morning. The
upper trough with associated surface low has southwest Michigan
in the warm advection part of the system this afternoon. This has
brought showers with locally heavy rain (1.1 inches from a mesonet
near Fremont) with it. Winds have gusted to between 30 and 35 mph
from some of the storms. This part of the event should be ending
around sunset.

Then we get the second part of the event. That is where the upper
jet coming into the base of the upper trough this evening. That
will spark more convection that will move into our area. The
severe weather threat remains mostly over our southwest CWA where
we have decent deep layer shear in combination with fairly high
mixed layer cape. The NAM has around 800 j/kg of 0-3km cape in
the 9 pm to midnight time frame, west of US-131 and south of I-96.
Also the low level jet really ramps up this evening increasing to
nearly 40 knots by midnight, centered near South Bend. That puts
most of southwest Michigan in the speed convergence area of the
low level jet. That in combination will all those other features
will lead to strong thunderstorms with gusty winds.

Meanwhile farther north, that is where I expect the more
persistent showers to happen. That will lead to a large area with
2 to 4 inches of rain (Mason, Lake, Oceana and Newaygo Counties)
this evening.

All of this moves out of the area after midnight. The eastern CWA
will have showers and isolated thunderstorms as what remains of
the convection as it moves east and weakens.

- Quiet Tuesday during the day/ storms at night

Tomorrow should be quiet weather wise. There could be some
lingering light rain showers into mid morning as the upper wave
moves out of the area. Any showers tomorrow morning should be
light. By late morning or early afternoon we get shortwave ridging
at mid levels and surface ridging under that. That will bring
sunshine and hot temperatures. However it is not expected to get
hot and humid enough to warrant a heat advisory.

- Storms Wednesday into Thursday with cold front

As the large upper low digs southward into the northern midwest
that brings a jet segment through the base of northern stream
trough Tuesday night, which puts southwest Michigan in the jet
right quad of the jet entrance region. That in combination with
some deep layer shear and MU cape near 2000 j/kg over our
southern CWA strong storms are possible. However this are many
questions as to how this jet feature will present itself and how
the ongoing convection interacts with it. So for now we will go
with the idea of strong thunderstorms are possible but they would
likely be during the early morning hours of Wednesday.

There will be several trailing shortwaves in the flow before the
cold front comes through during the day on Thursday. Thus showers
and thunderstorms are possible till the front comes through.

Actually even after the front comes through there are more
shortwaves that could result in frontal waves and we may even see
showers into Friday morning.

- Cooler over the weekend then warmer again

Finally the cold air becomes more entrenched in our are over the
weekend. However the polar jet core stays north of Michigan so we
do not get into the deeper cold air. That should result in lower
dew points, cooler tempeatures an not to many clouds.

After that it looks like another upper ridge will try to move back
into the area by early in the following week. This pattern will be
a lot drier that it has been this week but it will become very
warm once again.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 742 PM EDT Mon Aug 9 2021

As noted previously, showers and thunderstorms are most likely to
occur before 06z and perhaps 08z and beyond for eastern terminals
such as LAN and JXN. Any rain will most likely drop visibility to
IFR category or less. Additionally, ceilings will gradually
decrease through the night with LIFR not out of the question.
Ceilings rebound after 12Z but it will be a slow process with
MVFR conditions persisting into early afternoon at many locations.

&&

.MARINE...
Issued at 509 PM EDT Mon Aug 9 2021

We have decided to go with a Small Craft Advisory for Holland to
Pentwater after all, lasting until 2 AM. As stated previously,the
broader scale wind setup is expected to remain just below what is
required to meet SCA criteria. However, we are also seeing
signals in the convection allowing models that a rather prolonged
and messy precipitation pattern is ahead for the waters. This will
be characterized by sporadic but sharp boosts in winds and gusts
that should last considerably longer than just the 1-2 hour
timeframe normally reserved for convective special marine
warnings. We have no plans to issue a beach hazards statement
given the sub-optimal beach conditions expected.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory until 2 AM EDT Tuesday for LMZ846>848.

&&

UPDATE...TJT
SYNOPSIS...WDM
DISCUSSION...WDM
AVIATION...TJT
MARINE...TJT
Hazardous weather outlook, Aug 9, 3:17 AM EDT, 20 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
317 AM EDT Mon Aug 9 2021

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
100730-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-Mason-Lake-
Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm-
Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-
Van Buren-Kalamazoo-Calhoun-Jackson-
317 AM EDT Mon Aug 9 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

There is a marginal risk of severe weather this afternoon. The
main threats will be damaging winds and locally heavy rains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a slight risk of severe weather Tuesday evening. The
main threats will be damaging winds and locally heavy rains.

There is a marginal risk of severe weather Wednesday. The main
threats will be damaging winds, large hail and locally heavy
rains.

Severe weather is also possible on Thursday as a cold front moves
through. The main threats will be damaging winds, large hail and
locally heavy rains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed each day through Thursday.

In the hours before

Special weather statement, Aug 9, 8:15 PM EDT, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
815 PM EDT Mon Aug 9 2021

MIZ044-045-100045-
Mecosta MI-Newaygo MI-
815 PM EDT Mon Aug 9 2021

...A rotating shower will impact portions of northeastern Newaygo
and western Mecosta Counties through 845 PM EDT...

At 815 PM EDT, Doppler radar was tracking a heavy rain shower with
weak rotation 8 miles east of White Cloud, moving northeast at 25
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Big Rapids...          Woodville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Conditions are favorable for the development of weak, brief funnel
clouds. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.

&&

LAT...LON 4354 8561 4359 8574 4376 8564 4370 8538
TIME...MOT...LOC 0013Z 217DEG 20KT 4357 8561

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CAS
Local storm report, Aug 9, 8:50 PM EDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
850 PM EDT MON AUG 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     HEAVY RAIN       1 WNW FREMONT           43.47N 85.97W
08/09/2021  M3.30 INCH       NEWAYGO            MI   MESONET

            8 HOUR TOTAL. PERSONAL WEATHER STATION
            KMIFREMO7.

&&

CAS
Special weather statement, Aug 9, 11:41 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1141 PM EDT Mon Aug 9 2021

MIZ057>059-064>067-071>074-100645-
Kalamazoo MI-Clinton MI-Ingham MI-Ionia MI-Calhoun MI-Eaton MI-
Allegan MI-Barry MI-Van Buren MI-Jackson MI-Kent MI-
1141 PM EDT Mon Aug 9 2021

...Strong thunderstorms will impact portions of Calhoun, Van Buren,
Allegan, Jackson, southern Kent, Ingham, southern Ionia, Barry,
Clinton, Kalamazoo and Eaton Counties through 245 AM EDT...

At 1140 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Wyoming to near Otsego to near
Bridgman. Movement was east at 50 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Grand Rapids...        Lansing...             Kalamazoo...
Portage...             Jackson...             Ionia...
Charlotte...           Albion...              Mason...
St. Johns...           Hastings...            Marshall...
Battle Creek...        Eaton Rapids...        Allegan...
South Haven...         Portland...            Lowell...
Paw Paw...             Wyoming...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4207 8622 4224 8622 4224 8637 4256 8624
      4277 8592 4277 8578 4286 8578 4297 8562
      4299 8436 4278 8436 4278 8416 4207 8414
TIME...MOT...LOC 0340Z 263DEG 45KT 4279 8570 4247 8571 4196 8653

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NJJ

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:15 PM EDTSpecial Weather StatementGRRMecosta30 min
Aug 9, 8:33 PM EDTAreal Flood AdvisoryGRRNewaygo7 hr
Aug 9, 9:28 PM EDTSpecial Marine WarningGRR62 min
Aug 10, 3:06 PM EDTBeach Hazards StatementGRRAllegan, Mason, Muskegon, Oceana, Ottawa36 hr
Aug 10, 3:08 PM EDTSmall Craft AdvisoryGRR36 hr

Nearby

Special Weather Statements in Michigan, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.